Hail, Chester
- When
- May 2, 3:48 PM CST to 3:53 PM CST
- Where
- Chester County, 1.82 mi ENE of Henderson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.440, -88.640
Quarter-sized hail was observed in Henderson.
A cold front moved through the Mid-South on May 1, 2022, and stalled over central Mississippi. It then moved back north, into the Mid-South, as a warm front on May 2, 2022.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved through the Mid-South on May 1, 2022, and stalled over central Mississippi. It then moved back north, into the Mid-South, as a warm front on May 2, 2022. Southerly flow, a warm and moist air mass, coupled with an upper-level disturbance moving over the region produced showers and thunderstorms. Damaging wind and large hail were the main hazards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 2:49 PM CST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 349 PM CDT Mon May 2 2022 .DISCUSSION... The first day of an active weather week was underway at midafternoon Monday. A surface warm front extended Harrisburg to Blytheville to Paris at 3 PM. South of this boundary, mixed layer CAPE prevailed 2000 to 2500 J/kg. Such instability and midlevel lapse rates around 6 C/km were more than adequate for large hail. Storms have remained organized, despite only 20 to 30 knots of effective bulk shear. For tonight, attention turns an upper low over the central plains, and the downstream diffluent flow over the southern plains into the mid-MS River valley. Midafternoon water vapor and IR imagery showed a convectively-enhanced shortwave east of Tulsa. Storms should transition to a linear MCS over AR and southern MO overnight. CAMs continue to depict this activity weakening by morning, as it's orphaned by the shortwave lifting the lower Ohio River valley. A weak follow-on midlevel trof passage may be enough to aid storm initiation Tuesday over west TN, where a Marginal Risk is currently forecast. We may catch a break from storms Tuesday night, under transitory upper ridging. This ridge will lift east of the Midsouth by Wednesday afternoon, replaced by increasingly strong diffluent flow ahead of an approaching closed low. Today's medium range models bring this closed low on a slightly more southerly track across the plains, into southeast KS by Thursday afternoon. Concurrently, medium range guidance consensus point toward a shortwave ejecting from the Arklamiss into the Midsouth during the afternoon. It is too early to point toward favored storm modes and most likely risks, but the medium range guidance has come into tighter consensus relative to yesterday. Friday will likely see showers around the southwest periphery of the upper low, as it departs through the Ohio Valley. After that, generally fair weather for the weekend, with warming temps. PWB && .AVIATION... 18Z TAF cycle VFR conditions should continue for much of the forecast period with some MVFR ceilings moving into western sections of the Mid- South by mid-morning on Tuesday. Current showers and thunderstorms should remain confined to northeast Arkansas and the Missouri bootheel this afternoon with another round of showers and thunderstorms moving through the region mainly during the early evening hours. Winds will be mainly from the south at around 10 knots for much of the forecast period with some low level wind shear possible this evening. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 418 AM CDT Mon May 2 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-031100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 418 AM CDT Mon May 2 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Strong to severe storms are possible across the Mid-South this afternoon and evening. Damaging winds and large hail are the primary concerns. A few strong storms capable of gusty winds may affect areas west of the Mississippi River late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe storms are possible on Tuesday, mainly across west Tennessee and the Missouri Bootheel. Damaging winds will be the main threats. Severe thunderstorms are possible again on Thursday across all of the Mid-South. These storms may be capable of damaging winds, large hail, and a few tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested for this afternoon and tonight. Additional activation may be requested Tuesday and Thursday. MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
411 PM CDT MON MAY 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 1 WSW CORINTH 34.93N 88.53W
05/02/2022 M0.50 INCH ALCORN MS PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CDT MON MAY 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 ENE NEW ALBANY 34.50N 88.99W
05/02/2022 M1.75 INCH UNION MS PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CDT MON MAY 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 4 NE KOSSUTH 34.92N 88.60W
05/02/2022 E0.75 INCH ALCORN MS COUNTY OFFICIAL
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT MON MAY 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 3 NW BOONEVILLE 34.70N 88.60W
05/02/2022 M1.50 INCH PRENTISS MS EMERGENCY MNGR
PING PONG BALL SIZED HAIL AS WELL AS A FEW
SMALL TREE LIMBS DOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT MON MAY 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL RIENZI 34.77N 88.53W
05/02/2022 M1.25 INCH ALCORN MS BROADCAST MEDIA
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CDT MON MAY 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 4 NE KOSSUTH 34.92N 88.60W
05/02/2022 M51 MPH ALCORN MS AWOS
KCRX AWOS REPORTED 44KT (51MPH) AT 2115Z.
&&The Memphis radar (KNQA), 112 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter-sized hail was observed in Henderson.
Trees and powerlines down in the area of Glendale Road and Small Road.
Quarter-sized hail fell four miles west-southwest of Mifflin, along Diamond Grove Road.
Quarter-sized hail fell two miles northwest of Mifflin.
Penny-sized hail fell one mile south-southwest of Blue Goose.
Nickel-sized hail fell four miles north-northwest of Mifflin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021047, 1021052, 1021050, 1021046, 1021048, 1021049.